Prescribed drugs and neurological complications K.A.Grosset, D.G.Grosset J Neurol Neurosurg Psychiatry 2004;75(Suppl III):iii2–iii8.
Drug induced movement disorders are common. In epidemiological studies between a third and a half of parkinsonism is caused by medication.
Parkinson’s disease: an overview The Pharmaceutical Journal 26 FEB 2000 By David Burn Last updated 12 Feb.2021
Perhaps the most important differential diagnosis to consider when a patient presents with parkinsonism is whether their symptoms and signs may be drug-induced. This is because drug-induced parkinsonism (DIP) is potentially reversible upon cessation of the offending agent.
CHAPTER 2 Approach to History Taking and Examination of the Movement Disorder Patient David J. Burn (in Oxford Textbook of Movement Disorders 2013)
Drug history: Always consider drugs, both past and present, as a potential cause for the movement disorder… A full list of medications previously taken by the patient should be obtained from the primary care practitioner if necessary. A high index of suspicion is required…If relevant, enquire about a history of drug abuse/‘recreational’ drug use.
Extrapyramidal effects of neuroleptics. A.D.Korczyn and G.J.Goldberg J Neurol Neurosurg Psychiatry. 1976 Sep; 39(9): 866–869.
The recognition of persistent orofacial dyskinesia as a syndrome connected with prolonged treatment with these drugs raises the possibility of irreversible toxic effects on the brain, particularly the extrapyramidal system (Korczyn, 1972). There have been suggestions that the Parkinsonism effects, frequently observed with these drugs, might become irreversible after prolonged treatment (McGeer et al., 1961) or, conversely, disappear (Cahan and Parish, 1960; Mandell and Oliver, 1961).
https://www.researchgate.net/publication/14117968_Drug-Induced_Movement_Disorders (& download)
Drug-Induced Movement Disorders F.J.Jimenez-Jimenez, P.J.Garcia-Ruiz and J.A.Molina Drug Safety 1997 Mar: 16 (3): 180-204
Parkinsonism, tremor, chorea-ballismus, dystonia, tardive dyskinesia, myoclonus, tics and akathisia can be induced by many drugs…It is possible for a single drug to induce 2 or more types of movement disorders in the same patient. …In Spain, several studies have reported that drug-induced parkinsonism accounts for 24 to 35% of parkinsonian syndromes. Movement disorders are not always reversible after drug withdrawal.
The persistence of parkinsonian symptoms might reflect the fact that the patient have subclinical idiopathic parkinsonism, a condition that was unmasked by the offending drug. On the other hand, this could also represent the onset of Parkinson’s disease in the patients while they were taking the drug, and a direct toxic effect on the dopaminergic system cannot be ruled out.
Table I. Drugs associated with induction or aggravation of parkinsonism
Calcium antagonists: flunarizine, cinnarizine, diltiazem, verapamil, amlodipine, manidipine
Orthopramides and substituted benzamides: metoclopramide, sulpiride, clebopride, cisapride, domperidone, veralipride
Dopamine storage and transport inhibitors: reserpine, tetrabenazine
Antiemetic/antivertiginous agents: thiethylperazine, prochlorperazine
Antidepressants: fluoxetine, paroxetine, trazodone, phenelzine, amfebutomone (bupropion)
Anticonvulsants: valproic acid (sodium valproate), phenytoin
Cholinergic agents bethanechol, pyridostigmine
Other agents: amiodarone, procaine, pethidine (meperidine), amphotericin, cefaloridine, naproxen, ethanol, oral contraceptives, indeloxazine, captopril, cytarabine
Chapter 11 Movement Disorders Induced by Selective Serotonin Reuptake Inhibitors and other Antidepressants K.J. Barucha & K.D. Sethi (in Drug-Induced Movement Disorders ed. K.D. Sethi.Marcel Dekker 2004)
Antidepressant therapy in neurological disorders: Parkinson’s disease There are two separate issues to be addressed here. The first is whether parkinsonism appears de novo in patients with depression treated with antidepressants. The second is whether antidepressants significantly worsen the motor symptoms in patients with established PD…It has also been noted that SSRIs may in isolated instances worsen the motor symptoms in PD and can also induce parkinsonism in patients who have not had symptoms previously